MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN915667
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/09/2022
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2022, ems was called for an unknown problem, person down.Upon arrival the patient was in cardiac arrest.I retrieved the io drill, from the yellow case, in the blue jump bag.I prepped the flush and selected the blue io needle and deemed it to be the correct size.Per personal habit, every time i use the io, i will squeeze the trigger before placing the needle on the drill, to check the battery light.The battery light was solid green, and i proceeded to place the needle on the hub and begin access.During operation, the drill bogged down and the light began flashing red and stopped.The io was not successfully in place and the trigger was squeezed and held so the io needle could be twisted in manually.The morning checks have always been green since receiving the unit and the light remained red and flashing after this incident.
 
Additional Manufacturer Narrative
(b)(4).The device has not been returned for investigation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).The manufacturing dhr file was reviewed.No recorded results of manufacturing issues or anomalies were reported.Ez-io driver 9058 (sn k12272) was returned for evaluation.Upon receipt, the driver was visually inspected.No obvious signs of damage were observed.When the trigger was pulled the driver was operable and a blinking red led light was displaying.The driver was then subjected to simulated sawbone insertions per driver ifu (8048 rev.04).This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst-case scenario for io insertion.Two (2) sawbones with medium (50 lbs/ft3) and hard (105 lbs/ft3) hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch (b)(4) while applying approximately 8 lbs.Of force on a weight scale (id: (b)(4)).Approximately 5 to 8 lbs.Of force is necessary to penetrate bone.Below are the test results: medium profile (50 lbs/ft3), insertion 1: 5.53 secs, insertion 2: 5.37 secs, insertion 3: 5.19 secs.Hard profile (105 lbs/ft3), insertion 1: 11.63 secs, insertion 2: 14.72 secs, insertion 3: 13.41 secs.The driver failed the hard sawbone phase of testing since it took greater than 10 seconds to fully insert into the sawbone during all three attempts.The complaint has been confirmed.The driver was opened to test and record operating characteristics.Battery voltage measured at 17.79 dc volts without being activated.Battery voltage measured as 13.60 dc volts when button was activated , and voltage reached a stable level.Stable defined as when whole numbers stop changing (ignoring numbers after the decimal point).The measured voltage is slightly lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.The eeprom was parsed , and the results reveal the charge count was 16,174,221 and the cycle count was 254.The recorded charge count supports a depleted battery as the charge count exceeded the maximum depletion value of 15,300,000 accel biotech firmware verification test report.The cycle count of 254 (trigger activations) is significant as it substantiates driver usage with considerations to bone density, average insertion time, storage, and frequency of testing.The motor/gearbox assembly were connected to dc power supply and set to approximately 18v.When the trigger was pulled the motor and gear box were fully operable.A blinking red led light display was still observed.Testing confirms the failure is related to battery depletion due to normal wear.Two ifus will be referenced for this investigation.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking".The ez-io needle ifu states, "squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the device history record found that the driver passed all the release criteria.In summary, the complaint has been confirmed.Functional testing confirmed that the driver failed.Per the eeprom data analysis and battery testing, the failure is the result of battery depletion due to normal wear.No other corrective/preventative actions will be assigned.
 
Additional Manufacturer Narrative
Qn#(b)(4).Additional information was received indicating that the patient is deceased.It is unknown if the delay in gaining access contributed to the patient's current condition.It was reported that manual insertion of the io was successful.The insertion site involved when the issue was identified was the proximal tibia with a 25mm needle being used.It was also reported that the driver was stored in the ambulance in its soft yellow case with the trigger guard on, stated that the driver had regularly battery checks performed, with the most recent check being on (b)(6).
 
Event or Problem Description
On (b)(6), 2022, ems was called for an unknown problem, person down.Upon arrival the patient was in cardiac arrest.I retrieved the io drill, from the yellow case, in the blue jump bag.I prepped the flush and selected the blue io needle and deemed it to be the correct size.Per personal habit, every time i use the io, i will squeeze the trigger before placing the needle on the drill, to check the battery light.The battery light was solid green, and i proceeded to place the needle on the hub and begin access.During operation, the drill bogged down and the light began flashing red and stopped.The io was not successfully in place and the trigger was squeezed and held so the io needle could be twisted in manually.The morning checks have always been green since receiving the unit and the light remained red and flashing after this incident.

Brand Name
EZ-IO POWER DRIVER
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
jasmine brown
3015 carrington mill blvd
morrisville, NC 27560
9193614124
MDR Report Key15277907
Report Number3011137372-2022-00177
Device Sequence Number15176005
Product Code FMI
UDI-Device Identifier10816000013813
UDI-Public10816000013813
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN915667
Device Catalogue Number9058
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2022
Supplement Date Received by Manufacturer09/21/2022
09/21/2022
Initial Report FDA Received Date08/23/2022
Supplement Report FDA Received Date09/24/2022
09/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.
Patient SexMale